Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- August 24, 8:14 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, 2.94 mi NNW of Metropolitan Beach
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.620, -82.820
Thunderstorm moving through Lake St. Clair produced wind gusts in excess of 40 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorm moving through Lake St. Clair produced wind gusts in excess of 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 6:19 PM EST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 719 PM EDT Tue Aug 24 2021 .AVIATION... Convection will continue to fire along outflow from MCS crossing the far northern forecast area. With ample instability in place, expect a several hour period of scattered thunderstorms to begin the forecast with additional activity not out of the question late tonight. The confidence beyond the next 2 to 4 hours, however, remains very low. Gusty winds and torrential downpours will be the main hazards with this activity. .DTW THRESHOLD PROBABILITIES... * Medium in thunderstorms 00z-02z. * Medium in cigs aob 5kft 00z-02z. && .PREV DISCUSSION... Issued at 417 PM EDT Tue Aug 24 2021 DISCUSSION... Very hot and extremely humid conditions are in place across Southeast Michigan with temperatures near 90 and heat indices between 95-100 degrees. Will need to account for convective and cloud trends for Wednesday, but a heat advisory may be needed for a portion of Southeast Michigan. Complex and difficult forecast period both in the near term and during the next 24 hours as Southeast Michigan remains at the edge of robust +3000 J/kg MLCAPE reservoir. Latest development has been the persistence of the NE Wisconsin MCS. In fact, the convective line has shown a better organization in relation to the weak shear vector over the past hour. The main question is what will become of this thunderstorm activity as it crosses Lake Michigan. SPC issued a SWOMCD earlier to address it. High frequency hires solutions have been of little use showing an early dissipation of thunderstorm activity, or not showing any activity at all. This has significantly lowered confidence in the NWP data. The two governing factors on large scale forcing include: deeper, elevated thetae advection that occurring over central Lake Michigan and dynamic midlevel subsidence over Southeast Michigan that is occuring due to strong anticyclonic flow. Nil to low confidence exists moving forward, but will be watching the remnants of this Lake Michigan thunderstorm pushing eastward in what will likely be a weakened state. Elevated warm advection is expected to become removed from the main instability reservoir. Extrapolation of upstream activity carries into northern sections of the cwa after 01Z. Another possibility is that the upstream convection does dissipate completely, then regenerates on some very modest increase in low level jet forcing. The new activity could then develop over central sections of Lower Michigan before digging southward into the cwa after 06Z tonight. The potential also exists, outlined in the earlier 1205 PM Update discussion, for isolated convection to fire this afternoon after 20Z for portions of Southeast Michigan south of I 96. The last scenario that certainly remains possible is the 6.0 kft agl capping inversion holds over Southeast Michigan and brings very little activity overnight (see 24.12Z Euro). Given the magnitude and depth of instability, the potential exists for isolated strong to severe thunderstorm activity this evening and tonight. Extremely low deep layer shear will be a limiting factor on convective vigor, however, strong wind gusts of 60 mph will be possible. Given slow storm movement of less than 20 mph and potential for training in a NW to SE gradient, the potential exists for torrential rainfall rates of 1 to 2 inches per hour. Relatively higher confidence exists that weak shortwave energy traversing the top of the ridge and better focus of elevated warm advection invof of the northern Great Lakes will result in thunderstorm development over the western U.P., northwoods of northern Wisconsin overnight. A consistent model signal that brings the outflow of this activity into the Saginaw Bay region and northern Thumb after 10Z Wednesday. The same consensus then sags the composite outflow and shallow trigger for ascent through Southeast Michigan between 12-19Z Wednesday. Some timing outliers exist but the HREF and NAM are in agreement with this earlier timing. High CAPE is again advertised with MLCAPE values reaching and exceeding 3000 J/kg. Little to no deep layer shear is forecasted with 0-6km bulk shear at 10 knots or less. The potential will exist for isolated strong to severe thunderstorm wind gust, Southeast Michigan is designated as a Marginal risk for severe weather in the latest SWODY2. The item of most concern for Wednesday will be the potential for heavy rainfall. Both forward and backbuilding corfidi vectors are at less than 10 knots which brings training into play. Strong stable high pressure is then forecasted to develop over much of Canada for the middle and end of the week. An establishment of zonal flow will occur over the Great Lakes region causing the edge of greatest heat and instability to continue to eclipse the area. The big question is whether or not the 925-725mb baroclinic zone can settle south of the Michigan. Current indications are that it will struggle which brings a long duration of heat and humidity, highs of near 90 and dewpoints in the 70sm to Southeast Michigan. Proximity to the jet also brings the potential for wet and active weather but low model performance brings extremely low confidence to timing and coverage during this much warmer than normal period. MARINE... A diffuse high pressure system will bring continued light winds through the midweek period, with only a slight uptick in southwest flow through Wednesday late morning and afternoon which will result in light gusts around 15 knots across the Saginaw Bay. Otherwise, a warm and humid air mass will hold across the Great Lakes region through the midweek period which will result in continued chances for shower and thunderstorm activity. A week cold front will then drop late Wednesday into Thursday which will back flow from southwest to northwest, and will bring additional chances for showers and thunderstorms through the day. HYDROLOGY... A very hot and humid airmass will bring the potential for shower and thunderstorm activity to Southeast Michigan tonight and Wednesday. Low confidence exists in thunderstorm coverage and timing but the potential exists for widespread rainfall amounts of .5 to 1.0 inch across Southeast Michigan by Wednesday evening. Isolated flooding in urban and flood-prone regions will be possible. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....99 DISCUSSION...CB MARINE.......AM HYDROLOGY....CB You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 442 PM EDT Tue Aug 24 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-252045- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 442 PM EDT Tue Aug 24 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight. The strongest storms will be capable of producing wind gusts to 60 MPH as they move from northwest to southeast at 30 MPH. Any thunderstorm that develops tonight will be capable of producing intense rainfall rates. Increasing heat and humidity across the region will increase the chances for thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High temperatures are expected to reach near 90 degrees with heat indices reaching between 95 and 100 degrees for portions of Southeast Michigan. A Heat Advisory may be needed. There will be periodic chances for thunderstorms from Wednesday through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-252045- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 442 PM EDT Tue Aug 24 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a chance of thunderstorms tonight. The strongest storms will be capable of producing wind gusts to 60 MPH as they move from northwest to southeast at 30 MPH. Any thunderstorm that develops tonight will be capable of producing intense rainfall rates. Increasing heat and humidity across the region will increase the chances for thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periodic chances for thunderstorms from Wednesday through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. CB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
815 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG 5 ENE BAY CITY 43.61N 83.80W
08/24/2021 BAY MI 911 CALL CENTER
MULTPLE REPORTS OF TREES AND WIRES DOWN ACROSS HAMPTON
TWP
&&
AMSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
831 PM EDT Tue Aug 24 2021
MIZ069-070-250115-
Macomb MI-Oakland MI-
831 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of southeastern Oakland
and southwestern Macomb Counties through 915 PM EDT...
At 830 PM EDT, Doppler radar was tracking a strong thunderstorm near
Royal Oak, or near Warren, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Warren around 835 PM EDT.
Sterling Heights around 900 PM EDT.
Clinton around 905 PM EDT.
St. Clair Shores and Mount Clemens around 915 PM EDT.
Other locations impacted by this storm include Madison Heights,
Roseville, Clawson, Hazel Park, Fraser, Utica, Eastpointe, Pleasant
Ridge, Center Line and Huntington Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4245 8317 4259 8318 4271 8284 4245 8286
TIME...MOT...LOC 0030Z 264DEG 10KT 4251 8309
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MannPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
835 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM MARINE TSTM WIND 1 NW CASEVILLE 43.95N 83.29W
08/24/2021 M48 MPH LHZ421 MI BUOY
MEASURED AT CASEVILLE LIGHT
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
836 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM MARINE TSTM WIND 8 ESE AU GRES 44.02N 83.54W
08/24/2021 M46 MPH LHZ421 MI BUOY
MEASURED AT GRAVELLY SHOAL LIGHT
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
858 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 2 SSW SAGINAW 43.39N 83.96W
08/24/2021 SAGINAW MI 911 CALL CENTER
REPORT OF TREES DOWN ON YOUMANS AND BUNDY ST
0714 PM TSTM WND DMG 2 ENE SAGINAW 43.43N 83.92W
08/24/2021 SAGINAW MI 911 CALL CENTER
REPORT OF A TREE DOWN ON BURT AND S 15 ST
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
912 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG NW NEW LOTHROP 43.12N 83.97W
08/24/2021 SHIAWASSEE MI 911 CALL CENTER
REPORT OF A TREE DOWN ON ASH AND CHERRY ST
0716 PM TSTM WND DMG NE NEW LOTHROP 43.12N 83.97W
08/24/2021 SHIAWASSEE MI 911 CALL CENTER
REPORT OF TREE DOWN ON EASTON AND NEW LOTHROP RD
&&
AMThe Detroit radar (KDTX), 54 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980087.